lantus -does it matter evening or night?

  1. Hi, I wan't to know about adminestering Lantus .What's better evening or morning? Does it make a difference. We had a class today about Diabetes and the lecturer (diabetes doc) told us that in every human being there is a hypoglcemia at around 4-5 at night and then a hyperglycemia that it why alot od diabetic patients will wake up with high blood sugar levels.
    If this is true it sounds unsafe to give lantus before nightime.
    Has anyone heard of this?

    I see some patients getting Lantus in the morns and some before night-it's just confusing

    Thanks

    Mira
    •  
  2. Visit miragal profile page

    About miragal, BSN

    Joined: Jan '06; Posts: 13; Likes: 1

    10 Comments

  3. by   PCroizier
    My SO is a type 1 diabetic. He used to take lantus in the am but by the next am his blood sugar was very high and he had bad attitude mornings. Now he takes in in the pm and has much stabler blood sugars during day and night. Maybe the patients have different orders based on what's been proven to work for them in the past.
  4. by   meanmaryjean
    I am a diabetes resource nurse in my peds hospital, and my grandson has diabetes. Lantus can be given morning, afternoon or evening - doesn't matter as long as it's at the same time every day.
  5. by   Happy2beICU-RN
    I think you just answered your own question

    If a lot of older diabetics wake up with extremely high blood sugar, Lantus would be beneficial for that person. I did a clinical in nursing school at a LTC facility and we had to administer Lantus in the am. My father however receives it in the evening and it is very effective for him that way. From what I understand about Lantus it isn't necessarily supposed to have a peak. But from what I have seen, Latus is most often administered at night.
  6. by   retiredlady
    Lantus can also be given in 2 doses, 12 hours apart. So you can do it am and pm. One of my relatives does this and is better for them.
  7. by   CDEWannaBe
    Everyone has given good advice.

    The question you had about hypo/hyperlycemia is called dawn phenomenon.

    The diabetes doc was a little off with the timing. Typically the base rate of insulin a person needs drops between Midnight - 3am. Then around 4am the liver starts releasing glucose, which causes blood sugar to rise. This "dawn phenomenon" is thought to give the extra glucose a person needs to wake up and transition out of the parasympathetic (rest and digest) stage.

    One of the disadvantages of an insulin like Lantus is it gives one, flat base rate of insulin. In reality our bodies need different base rates at different times of day. That's what contributes to many of the highs and lows diabetics using insulin have.

    I'm a type 1 diabetic and use an insulin pump, which uses just short acting insulin like Humalog or Novolog. I can set my base rate to what is needed, which for me is seven different rates between .06 and 1.7 units an hour. I get the highest rate during the early morning dawn phenomenon time and the lowest rate around midnight when my insulin needs drop. These rates keep my fasting blood sugar steady. When I eat I program the pump to give additional insulin to cover the carbohydrates consumed and also to give extra insulin to correct a high blood sugar.

    Hope that helps.
  8. by   classicdame
    I take mine in two doses (split the total daily dose). I get better coverage that way. Time does not matter as long as it is consistent. I educate night workers on this a lot.
  9. by   morte
    Interesting exp. of the dawn phen, the one I have heard is that it is a reaction to hypoglycemia.....
    Quote from CDEWannaBe
    Everyone has given good advice.

    The question you had about hypo/hyperlycemia is called dawn phenomenon.

    The diabetes doc was a little off with the timing. Typically the base rate of insulin a person needs drops between Midnight - 3am. Then around 4am the liver starts releasing glucose, which causes blood sugar to rise. This "dawn phenomenon" is thought to give the extra glucose a person needs to wake up and transition out of the parasympathetic (rest and digest) stage.

    One of the disadvantages of an insulin like Lantus is it gives one, flat base rate of insulin. In reality our bodies need different base rates at different times of day. That's what contributes to many of the highs and lows diabetics using insulin have.

    I'm a type 1 diabetic and use an insulin pump, which uses just short acting insulin like Humalog or Novolog. I can set my base rate to what is needed, which for me is seven different rates between .06 and 1.7 units an hour. I get the highest rate during the early morning dawn phenomenon time and the lowest rate around midnight when my insulin needs drop. These rates keep my fasting blood sugar steady. When I eat I program the pump to give additional insulin to cover the carbohydrates consumed and also to give extra insulin to correct a high blood sugar.

    Hope that helps.
  10. by   CDEWannaBe
    I've heard that theory before, but there are a couple reasons that I go with the "waking up and getting ready" explanation for blood sugar rise caused by the liver.

    First, non-diabetic adults also have dawn phenomenon. They don't have hypoglycemia so there is no blood sugar related reason for the liver to dump glucose.

    Because of a pump I rarely have lows anymore and can't remember the last time I had an overnight low (below 60 mg/dl). Periodically I test my pump's basal rate by waking up in the middle of the night to test my blood every hour and usually my blood sugar stays around 100 (my target rate) from the time I go to bed until I wake up the next morning. But even though my blood sugar is steady my basal rate changes from:
    0.6u /hour from 9pm - midnight
    1.1u /hour from midnight - 3am
    1.3u /hour from 3am - 5am
    1.7u /hour from 5am - 10am
    0.7u /hour from 10am on

    Second, dawn phenomenon is age related more than diabetes related. It's not found in non-diabetic children but does occur in non-diabetic adults. For most type 1 diabetics it can begin in childhood but more commonly begins in the teen and early adult years.

    Last, there's not a correlation between dawn phenomenon and the number of years insulin is taken or the number or severity of hypoglycemic episodes.
  11. by   classicdame
    Agree with CDEWannaBe. Have read literature that residents of LTC who wander at night were given snack and they then slept for several more hours. Turns how they were hypoglycemic. I personally believe they do not eat enough at supper, fail to eat a bedtime snack or all of the above.
  12. by   johnsexton
    I am 84 and have been on Type Two Meds for over 35 years, I first stated with just one pill as that's about all there was at that time, But then the disease became very popular with drug companies and the Doctors had very little knowledge on Typ Two, but soon they started getting really crazy with the pills and the Base line also the A1C thing started to be a great pill sales, I remember when Metformin became acceptable by the AMA AND CDC, although Europe used it 10 years before we did. My Urologist was against it but I was dumb then so took it, however quit a few years later, as I did all pills when they no longer worked and was put on Insulin Pens Like Lantus and Novalog, I didn't care for Novalog as it got too complicated to use, and I ended up with low blood sugar too many times.
    So I decided to not completely listen to doctors as each one had a different plan or idea what was best for me so I started my own research and studied my Body's reaction to food and exercise and meds,

    I have after many years learned that doctors tend to over do it with Patient when telling them they must keep A1C at around 6.0 or there sugar at around 100, This is ridicules and I have fired many doctors . My daughter is type two and the doctors had her a mental wreck,

    I have never had a A1C as they want, in fact mine has bee 12 and then 7 and back to 10, My sugar depends on how much or what I eat, some times on occasion it will drop to 67 in the AM and that I don't like, I don't even like a 100 , but every ones body is different and doctors need to understand that,

    I function very well at 160 to 200 in AM and like I said I am 84,, no feet or leg problems , I have good eyesight and other than triple bypass 5 years ago I do pretty good, I take Lantus at AM as I found no difference day or night. how ever I do have the dawn syndrome, but I live with it.
    As being 84 of course I don't exercise any more other than a short walk around the super market,,
    I have now gotten a doctor with common sense, and all he says is what ever your doing keep it up, it seems to work, He also dose my blood work and all he says is the numbers no comments,
    Just a note,, When they discovered I had Type two, I had foot pain so bad I couldn't hardly walk,, I drank water or fluids by the gallons and I went to bathroom every half hour, When doctor check me I had a Blood sugar of 750, a Cholesterol of 900, and a triglyceride of 2600.

    I was given Micronaze twice a day and went on a strict diet of all steamed food and started walking at first I couldn't walk a block but in three months I could get 6 miles a day and lost 75 pounds the first year.

    How ever with the Lantus I have put 4 inches on stomach and about 40 pounds,, that part sucks,lol

close